This woman came to me with some uninspiring patches of mildly irritated skin on the corners of her mouth.
To be honest, they were the least of her problems – in the past year she had had a mastectomy, finished chemotherapy and was now building herself up for reconstructive surgery.
I was confident that a miconazole/hydrocortisone combination cream would do the trick. But she returned the next month, a little worse.
• Angular stomatitis
• Infected eczema
• A delayed allergic reaction
• Seborrhoeic dermatitis
• Facial psoriasis.
Infection or inflammation at the corners of the mouth – known as angular stomatitis or cheilitis – can be caused by Staphylococcus aureus, candida, viruses or saliva.
This looked bacterial to me, so I tried a week of doxycycline, which I’d seen a dermatologist do once for a similar patient.
My trainer always said: ‘When eczema plays up, think infection.’ This is presumably why the senior partner subsequently tried flucloxacillin. By the time he saw her, the inflammation had spread to her eyelids.
Another possibility was a type IV hypersensitivity reaction. This is the mechanism behind contact dermatitis, though there was no clear allergen.
When the patient saw me again a month later, she had red, inflamed skin on her perineum and vulva, which made me think of psoriasis.
Could it be facial psoriasis? Or was it seborrhoeic dermatitis after all?
Things were getting confusing, so I referred the patient to a specialist.
Getting on the right track
Patch testing showed a florid reaction to colophony which is in adhesives and to tixocortol which is similar to hydrocortisone – so the diagnosis was allergic contact dermatitis.
The dermatologist simply stopped all of her hydrocortisone-containing creams and changed her to alclometasone dipropionate.
The patient also stopped using sanitary pads with adhesive liners.
Within a few weeks she was entirely well and has remained so at six months’ follow-up.
Dr Oliver Starr is a GP in Stevenage, Hertfordshire